[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 5, 1960

Osteomalacia with Pseudofractures Caused by the Ingestion of Aluminum Hydroxide

Author Affiliations

Atlanta, Ga.

From the Research Laboratory of the Piedmont Hospital.

JAMA. 1960;174(10):1327-1330. doi:10.1001/jama.1960.63030100015026a
Abstract

Osteomalacia in the adult is usually attributed to defect in renal tubular reabsorption, or to the failure to respond to vitamin D, or to the loss of excessive amounts of calcium in the feces.1 The case reported presents severe osteomalacia with pseudofractures in a patient who ingested large amounts of aluminum hydroxide.

Report of Case  During the last five years, a 50-year-old housewife gradually developed an increase in diffuse back and leg pain. She noted much discomfort in her feet from time to time, with difficulty in "taking-off." Several physicians had seen her and various shoe changes had been suggested and tried. None, however, provided any relief of the symptoms. An internist felt that there was some osteoporosis and administered estrogen therapy. She herself stopped this hormone treatment because of a lump in her breast. She was seen occasionally by one of us during the past two years. When

First Page Preview View Large
First page PDF preview
First page PDF preview
×